Coumadin-Induced Skin Necrosis

Janice M. Beitz, PhD, RN, CS, CNOR, CWOCN

Disclosures

Wounds. 2002;14(6) 

In This Article

Etiology/Pathophysiology

Little is known regarding the exact historical changes that activate the pathology because biopsies are usually done later in the necrotic-generating event. However, scrutiny of patient histories has identified associated risk factors. These include the "classic" patient characteristics described previously, large loading doses of Coumadin, and acute thrombosis conditions.[10,12,13]

Several theories have been suggested related to the pathogenesis of CISN, although the exact etiology is obscure. Nalbadian and colleagues proposed that warfarin had a direct toxic effect (toxic vasculitis) at the junction of the precapillary and arterial capillary of the dermovascular loop.[14] The drug-damaged capillaries dilate and rupture, and petechiae develop quickly. Veins distal to the injured capillaries thrombose, creating stasis of blood and tissue necrosis. Consequently, arteries in the skin and subcutaneous tissue are spared, whereas capillaries, venules, and, occasionally, subcutaneous veins are occluded selectively.[15]

Another proposed theory gaining acceptance is related to acquired or congenital coagulopathies. Protein C and Protein S deficiencies and inadequate Antithrombin III have been reported in a large percentage of CISN-affected patients.[9] Plasmaproteins, such as Protein C, Protein S, and Antithrombin III, are potent natural, physiologic anticoagulants.

Following warfarin administration, plasmaprotein levels are believed to drop precipitously before the anticoagulant effect commences. An imbalance between procoagulation and anticoagulation occurs with the creation of a hypercoagulable state. This inequity generates thrombotic occlusions of the microvasculature with resulting necrosis.[11,16]

Another proposed theory is that Coumadin generates a hypersensitivity reaction. However, little diagnostic testing results support this proposition, as skin tests have been negative for allergic vasculitis.[6,17,18]

Despite these proposed etiologies, the majority of patients with CISN do not have an identifiable inherited hypercoagulable state, and whether a causal relationship exists in those who do is uncertain.[19] Also noteworthy is that CISN rarely occurs in ambulatory settings, such as in new-onset atrial fibrillation patients. Perhaps an acute procoagulant process, such as an active thrombus, may be necessary along with other unknown mechanisms.[19,20] Another important aspect is that CISN is a complication of the drug therapy rather than the result of simple over-anticoagulation.[18]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....